Alert archive / Arizona / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 50, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 1, 2015, 12:38 PM MST for Cochise County, Pima County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2015, 12:38 PM MST (19:38 UTC)
- Expired
- Aug 1, 2015, 1:15 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Cochise County, AZ, Pima County, AZ
The radar
The Tucson radar (KEMX), 24 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 7.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
221 WUUS55 KTWC 011938 SVRTWC AZC003-019-012015- /O.NEW.KTWC.SV.W.0050.150801T1938Z-150801T2015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1238 PM MST SAT AUG 1 2015 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL COCHISE COUNTY IN SOUTHEASTERN ARIZONA... EAST CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 115 PM MST * AT 1237 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR MESCAL...AND MOVING NORTH AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... BENSON...MESCAL AND KARTCHNER CAVERNS STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3187 11026 3181 11052 3207 11060 3212 11027 TIME...MOT...LOC 1937Z 175DEG 11KT 3193 11040 $$ FRANCIS
2 follow-up statements
778 WWUS55 KTWC 011959 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1259 PM MST SAT AUG 1 2015 AZC003-019-012015- /O.CON.KTWC.SV.W.0050.000000T0000Z-150801T2015Z/ COCHISE AZ-PIMA AZ- 1259 PM MST SAT AUG 1 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MST FOR WEST CENTRAL COCHISE AND EAST CENTRAL PIMA COUNTIES... AT 1258 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER MESCAL...MOVING NORTH AT 15 MPH. LOCATIONS IMPACTED INCLUDE... BENSON...MESCAL AND KARTCHNER CAVERNS STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3187 11026 3181 11052 3207 11060 3212 11027 TIME...MOT...LOC 1958Z 175DEG 11KT 3200 11041 $$ FRANCIS
360
WWUS55 KTWC 012016
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
116 PM MST SAT AUG 1 2015
AZC003-019-012026-
/O.EXP.KTWC.SV.W.0050.000000T0000Z-150801T2015Z/
COCHISE AZ-PIMA AZ-
116 PM MST SAT AUG 1 2015
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE AND EAST
CENTRAL PIMA COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3187 11026 3181 11052 3207 11060 3212 11027
TIME...MOT...LOC 2008Z 175DEG 11KT 3200 11041
$$
FRANCISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:55 AM MST, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 1, 9:55 AM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 955 AM MST SAT AUG 1 2015 .SYNOPSIS...AMPLE MOISTURE WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA THIS AFTERNOON AND EVENING. A DRYING TREND SUNDAY THROUGH TUESDAY WILL CONFINE THUNDERSTORMS MAINLY TO AREAS SOUTH AND EAST OF TUCSON. INCREASING COVERAGE OF THUNDERSTORMS WILL THEN OCCUR DURING THE LATTER PART OF THE UPCOMING WEEK. && .DISCUSSION...UPPER RIDGE AXIS EXTENDED FROM THE GREAT BASIN SEWD ACROSS THE FOUR CORNERS REGION AND CONTINUED SE INTO WEST TEXAS THIS MORNING. MEANWHILE...WEAK UPPER LOW WAS CENTERED WELL WEST OF THE CENTRAL CALIFORNIA COAST NEAR 35N/134W...AND A WEAK UPPER LOW WAS JUST NORTH OF THE BAJA CALIFORNIA SPUR AS PER WATER VAPOR IMAGERY. 01/12Z KTWC SOUNDING TOTAL PRECIP WATER VALUE WAS 1.50 INCHES...AND MUCAPE YIELDED 934 J/KG. SOUTHERLY 10-15 KT SPEEDS WERE OBSERVED IN THE 700-300 MB LAYER. VARIOUS NWP MESOSCALE MODELS DEPICT THE BEST COVERAGE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING SHOULD OCCUR ACROSS GREENLEE/GRAHAM/COCHISE COUNTIES EAST OF TUCSON...WITH GRADUALLY LESSER COVERAGE OF SHOWERS/THUNDERSTORMS FROM TUCSON WESTWARD INTO WRN PIMA COUNTY. IN FACT...SEVERAL SOLUTIONS SUGGEST THAT WRN PIMA COUNTY OR AZZ501 WILL REMAIN PRECIP-FREE THIS AFTERNOON/EVENING. AT ANY RATE...THE INHERITED OFFICIAL FORECAST GENERAL DEPICTION OF CHANCE-CATEGORY POPS ACROSS MUCH OF SE ARIZONA APPEARS REASONABLE BASED ON THESE LATEST SOLUTIONS. STORM MOTIONS SHOULD FAVOR NLY/ NELY MOVEMENTS INTO THIS EVENING. FORECAST CONFIDENCE IS STILL TOO LOW TO MERIT THE INTRODUCTION OF BLOWING DUST INTO THE GRIDDED DATA WEATHER FIELDS ESPECIALLY ALONG THE INTERSTATE 10 CORRIDOR NORTHWEST OF TUCSON INTO SOUTH CENTRAL PINAL COUNTY THIS AFTERNOON. THE BULK OF THESE SHOWERS/TSTMS SHOULD DECREASE IN COVERAGE AND INTENSITY LATE THIS EVENING FOLLOWED BY GRADUALLY CLEARING SKIES BY DAYBREAK SUNDAY. HIGH TEMPS THIS AFTERNOON WILL MOSTLY AVERAGE WITHIN A DEGREE-OR-TWO OF NORMAL. && .AVIATION...VALID THRU 02/18Z. EXPECT SCATTERED -TSRA/-SHRA ACROSS MUCH OF SE ARIZONA THIS AFTERNOON AND EVENING. FORECAST CONFIDENCE IS SUFFICIENT TO DENOTE VCTS FOR THE KTUS/KOLS/KDUG TERMINALS GENERALLY FROM 20Z-22Z UNTIL AROUND 02/01Z OR SO. BRIEF MVFR CONDITIONS WITH WIND GUSTS TO AROUND 40 KTS SHOULD OCCUR WITH THE STRONGER TSRA. OTHERWISE...CLOUD DECKS WILL MAINLY BE ABOVE 10K FT AGL AND SURFACE WIND LESS THAN 10 KTS INTO SUNDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT SCATTERED THUNDERSTORMS ACROSS MUCH OF SOUTHEAST ARIZONA THIS AFTERNOON AND EVENING. THE LEAST FAVORABLE AREA FOR RAINFALL WILL BE ACROSS WESTERN PIMA COUNTY. A GRADUAL REDUCTION IN THUNDERSTORM COVERAGE WILL THEN OCCUR SUNDAY THROUGH TUESDAY...WITH THUNDERSTORMS TUESDAY AFTERNOON CONFINED MAINLY NEAR THE MOUNTAINS. THEREAFTER...ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL PREVAIL MAINLY FROM TUCSON EAST AND SOUTH WEDNESDAY THROUGH FRIDAY. OUTSIDE OF THUNDERSTORM ACTIVITY...20-FT WINDS WILL GENERALLY BE TERRAIN DRIVEN AND LESS THAN 15 MPH. && .PREV DISCUSSION...SOME ISSUES TO CONTEND WITH FOR TODAY'S FORECAST REVOLVE AROUND SLIGHTLY WARMER MID-LEVEL TEMPERATURES...POSSIBLE ISSUES WITH ANVIL SHADING OWING TO A SOUTH TO SOUTHEASTERLY STEERING FLOW...AND THE WIDE VARIETY OF SOLUTIONS OFFERED UP BY VARIOUS CONVECTIVE ALLOWING MODELS. HOWEVER...BOTH THE 05Z RUN OF THE HRRRX (EXPERIMENTAL HRRR) AND THE 00Z UNIV. OF AZ WRF-NAM SOLUTIONS PAINT A FAIRLY SIMILAR PICTURE FOR TODAY...WITH THE MAIN CONVECTIVE FOCUS ACROSS PARTS OF PINAL...PIMA...AND SANTA CRUZ COUNTIES AND GENERALLY MORE ISOLATED COVERAGE OUT EAST. THESE SOLUTIONS GENERALLY LINE UP WITH THE RECENT RUNS OF THE NAM/GFS WHICH SHOW THE BEST INSTABILITY LINING UP FROM TUCSON AND POINTS WEST...EFFECTIVELY WITHIN THE ZONE OF HIGHER PW AIR AS MENTIONED EARLIER. FOR SUNDAY AND BEYOND...THE GENERAL PATTERN IS FORECAST TO BEGIN A RE-ORGANIZATION PHASE AS THE UPPER-HIGH RECONSOLIDATES...EVENTUALLY NEAR THE FOUR-CORNERS REGION BY THE MIDDLE TO END OF NEXT WEEK. IN THE MEAN TIME...SOUTHWESTERLY OR WESTERLY MID-LEVEL FLOW WILL USHER DRIER AIR INTO THE AREA WHICH WILL RESULT IN MARKEDLY REDUCED PRECIPITATION CHANCES...PARTICULARLY BY TUESDAY. THEREAFTER...MORE FAVORABLE SOUTHEASTERLY FLOW SHOULD ONCE AGAIN BEGIN TO PUMP MOISTURE...AND AS A RESULT SOMEWHAT BETTER SHOWER AND STORM COVERAGE...BACK INTO THE REGION. THE ROLLER COASTER RIDE THAT IS THE MONSOON 2015 CONTINUES... && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON FRANCIS PREVIOUS DISCUSSION...CARLAW
In the hours before
Special weather statement, Aug 1, 12:24 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1224 PM MST SAT AUG 1 2015 AZZ504-507-513-514-012000- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ- UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ- 1224 PM MST SAT AUG 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE AND EAST CENTRAL PIMA COUNTIES UNTIL 100 PM MST... AT 1223 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KARTCHNER CAVERNS STATE PARK...MOVING NORTH AT 20 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BENSON...MESCAL AND KARTCHNER CAVERNS STATE PARK. LAT...LON 3182 11029 3183 11050 3213 11052 3212 11024 TIME...MOT...LOC 1923Z 185DEG 18KT 3190 11039 FRANCIS
Special weather statement, Aug 1, 12:26 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1226 PM MST SAT AUG 1 2015
AZZ503-507-513-012000-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
1226 PM MST SAT AUG 1 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE...
NORTHEASTERN SANTA CRUZ AND SOUTHEASTERN PIMA COUNTIES UNTIL 100 PM
MST...
AT 1226 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HUACHUCA CITY...MOVING NORTH AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...HUACHUCA CITY...CANELO...SONOITA...FORT HUACHUCA...
ELGIN AND WHETSTONE.
LAT...LON 3159 11027 3154 11052 3166 11067 3178 11067
3181 11031
TIME...MOT...LOC 1926Z 168DEG 10KT 3165 11040
FRANCISLocal storm report, Aug 1, 12:32 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1232 PM MST SAT AUG 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 PM TSTM WND GST 5 WNW FORT HUACHUCA 31.61N 110.43W
08/01/2015 M61 MPH COCHISE AZ ASOS
KALK ASOS RECORDED 53 KT THUNDERSTORM WIND GUST.
&&
EVENT NUMBER TWC1500061
FRENCHLocal storm report, Aug 1, 12:33 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1233 PM MST SAT AUG 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM TSTM WND GST 5 WNW FORT HUACHUCA 31.61N 110.43W
08/01/2015 M67 MPH COCHISE AZ ASOS
KALK RECORDED 58 KT THUNDERSTORM WIND GUST.
&&
EVENT NUMBER TWC1500062
FRENCHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:15 PM MST | Special Weather Statement | TWC | 45 min | |
| Jul 31, 6:15 PM MST | Special Weather Statement | TWC | 45 min | |
| Jul 31, 6:50 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 3 hr |
| Jul 31, 7:07 PM MST | Special Weather Statement | TWC | Cochise | 38 min |
| Jul 31, 7:57 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 1, 12:24 PM MST | Special Weather Statement | TWC | 36 min | |
| Aug 1, 12:26 PM MST | Special Weather Statement | TWC | Santa Cruz | 34 min |
| Aug 1, 1:20 PM MST | Severe Thunderstorm Warning | TWC | Pima | 25 min |
| Aug 1, 3:36 PM MST | Areal Flood Advisory | TWC | Pima | 114 min |
| Aug 1, 3:39 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 1, 3:55 PM MST | Severe Thunderstorm Warning | TWC | Pima | 35 min |
| Aug 1, 3:58 PM MST | Flash Flood Warning | TWC | Pima | 92 min |
| Aug 1, 4:18 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 117 min |
| Aug 1, 4:23 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 1, 4:47 PM MST | Special Weather Statement | TWC | 28 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.